Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 390, NWS Birmingham, AL

August 7, 2011Fayette County, Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 7, 2011, 7:05 PM CDT for Fayette County, Lamar County, Marion County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 7:05 PM CDT (00:05 UTC)
Expired
Aug 7, 2011, 7:30 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Fayette County, AL, Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:25 PM CDTTSTM WND DMGHamilton, ALSEVERAL TREES REPORTED DOWN IN HAMILTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KBMX 080005
SVRBMX
ALC057-075-093-080045-
/O.NEW.KBMX.SV.W.0390.110808T0005Z-110808T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 745 PM CDT

* AT 704 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR TREMONT...OR 8 MILES EAST OF
  FULTON...AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...SULLIGENT...WINFIELD...VERNON...WESTON...DETROIT...
  HACKLEBURG AND BRINN.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 34...

WINDS OF 70 TO 80 MPH WILL UPROOT TREES...DOWN POWER LINES AND CAUSE
DAMAGE TO HOMES AND STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOUR ARE IN ITS PATH...PREPARE
IMMEDAITELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3408 8821 3432 8818 3430 8764 3416 8763
      3375 8775 3371 8824
TIME...MOT...LOC 0004Z 317DEG 33KT 3425 8824

$$

10/ARM
2 follow-up statements
805 
WWUS54 KBMX 080021
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT SUN AUG 7 2011

ALC057-075-093-080045-
/O.CON.KBMX.SV.W.0390.000000T0000Z-110808T0045Z/
FAYETTE AL-LAMAR AL-MARION AL-
721 PM CDT SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARION...
NORTHERN LAMAR AND NORTHWESTERN FAYETTE COUNTIES UNTIL 745 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF WESTON...OR 9 MILES
WEST OF HAMILTON...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAMILTON...SULLIGENT...WINFIELD...VERNON...WESTON...DETROIT...
  HACKLEBURG...BRINN...CREWS AND BEDFORD.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 34...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3408 8821 3432 8818 3430 8764 3416 8763
      3375 8775 3371 8824
TIME...MOT...LOC 0021Z 317DEG 33KT 3414 8812

$$

10/ARM
107 
WWUS54 KBMX 080030
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT SUN AUG 7 2011

ALC057-075-093-080040-
/O.CAN.KBMX.SV.W.0390.000000T0000Z-110808T0045Z/
FAYETTE AL-LAMAR AL-MARION AL-
730 PM CDT SUN AUG 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR MARION...NORTHERN LAMAR AND
NORTHWESTERN FAYETTE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3408 8821 3432 8818 3430 8764 3416 8763
      3375 8775 3371 8824
TIME...MOT...LOC 0030Z 317DEG 33KT 3408 8805

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:00 PM CDT, 5 minutes earlier.

Area forecast discussion, Aug 7, 7:00 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SUN AUG 7 2011

UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

STUBBORN OVERNIGHT CLOUD COVER ALONG AND SOUTH OF I-20 FINALLY BEGAN
TO BREAK UP ABOUT TWO HOURS AGO. THESE MID/HIGH CLOUDS PRODUCED SOME
SPORADIC LIGHT SHOWERS AND HAVE HELPED KEEP CONDITIONS COOLER AND
MORE STABLE. AN UNDULAR BORE FEATURE FROM THE OLD MCS WELL TO OUR
NORTH MOVED SE ACROSS THE AREA THIS MORNING AND SPARKED A COUPLE
SHOWERS IN THE CENTRAL PORTION OF THE CWA AND HELPED START ERODING
THE CLOUDS. A SECOND OUTFLOW BOUNDARY IS NOW MOVING SE ACROSS THE NW
COUNTIES AND IS THE MAIN FOCUSING MECHANISM...WITH PERHAPS SOME HELP
FROM A DIFFERENTIAL HEATING BOUNDARY...FOR A FEW SHOWERS/STORMS IN
THAT AREA. ANOTHER DIFFERENTIAL HEATING BOUNDARY ON THE SOUTHERN
EDGE OF THE CLOUD SHIELD AIDED IN THE CONVECTIVE INITIATION IN THE
EXTREME SE. HAVE LOWERED POPS AREA WIDE FOR THE REMAINDER OF THE
AFTN. FEEL THAT EVEN WITH THE BOUNDARY CONTINUING TO MOVE SE ACROSS
THE AREA...ACTIVITY WILL ONLY BE MINIMAL DUE TO THE MORE STABLE
CONDITIONS ACROSS THE CENTRAL PART OF THE AREA. THE HIGHEST POPS
WILL BE IN THE SOUTH WHERE PEAK HEATING HAS OCCURRED...ALONG WITH
SOME LIFT POSSIBLY GENERATED BY WHAT'S LEFT OF THE UNDULAR BORE
FEATURE/BOUNDARY THAT IS NOW IN THE AREA.

FOR TONIGHT...BOTH THE GFS AND NAM TRY TO BRING THE REMNANTS OF AN
MCS INTO THE NORTHERN PORTIONS BEFORE MIDNIGHT. LOOKING AT
RADAR...STORMS HAVE ALREADY STARTED FIRING IN CENTRAL AR. CORFIDI
VECTORS ARE GENERALLY SE BETWEEN 00Z AND 06Z...WHICH COULD BRING IT
INTO AL A LITTLE FARTHER SOUTH THAN CURRENTLY PROGGED...THAT IS IF
IT EVEN MAKES IT HERE. FOR NOW...WILL CARRY CHC POPS IN THE NORTH
AND SLIGHT CHC EVERYWHERE ELSE.

ANOTHER UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS THE REGION ON
MONDAY...WHICH WILL JUSTIFY KEEPING AT LEAST 30 POPS IN AREA WIDE.
AN UPPER TROUGH AND ASSOCIATED SFC FRONT WILL PUSH ACROSS CENTRAL
ALABAMA ON TUE AND INTO TUE NIGHT. HIGHEST POPS THRU THE PERIOD WILL
REMAIN ON TUE DUE TO THE FRONTAL PASSAGE. MODELS ARE CURRENTLY
BRINGING THE FRONT THRU THE CWA BEFORE STALLING NEAR THE COAST ON
WED. WILL KEEP MENTION OF SLIGHTLY HIGHER POPS IN THE FAR SOUTH TO
ACCOUNT FOR THE POSSIBILITY OF THE BOUNDARY STALLING FARTHER NORTH.
A DRIER AIRMASS WILL WORK IN FROM THE NORTH BEHIND THE FRONT. DEW
POINTS COULD DROP INTO THE LOWER 60S ACROSS THE NORTH ON THU...BUT
WILL THEN SLOWLY REBOUND INTO THE UPPER 60S BY THE WEEKEND. RAIN
CHANCES DECREASE FOR THE END OF THE WEEK...BUT THEN PICK BACK UP
OVER THE WEEKEND. HAVE LEFT 20 TO 30 POPS IN EACH PERIOD.

TEMPS WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THRU THE PERIOD.
AFTN HIGHS WILL GENERALLY BE IN THE LOW/MID 90S WITH OVERNIGHT LOWS
IN THE 70S.  THE EXCEPTION WILL BE DURING THE DAY TUE WHEN CLOUD
COVER AND THUNDERSTORM COVERAGE WILL BE THE GREATEST. WENT SEVERAL
DEGREES BELOW GUIDANCE FOR HIGHS...UPPER 80S/LOW 90S. WED NIGHT WILL
LIKELY BE THE COOLEST THANKS TO THE FALLING DEW POINTS. LOWS WED
NIGHT COULD FALL INTO THE MID 60S IN THE NORTH.

19

&&

.AVIATION...
00Z TAF DISCUSSION.

LOOKING AT RADAR THIS EVENING...BIG STORMS HAVE DEVELOPED ACROSS
NORTHWEST ALABAMA...WHICH WILL ALLOW AN OUTFLOW BOUNDARY TO TRAVERSE
ACROSS THE STATE OVERNIGHT TONIGHT. WITH THIS IN MIND...DECIDED TO
GO AHEAD AND ADD A TEMPO GROUP IN AT BHM...EET...AND TCL TO REFLECT
THE OUTFLOW BOUNDARY MOVING THROUGH LATER THIS EVENING. JUST FOR THE
POSSIBILITY OF SHOWERS AND STORMS DEVELOPING...ALSO ADDED -TSRA IN
FOR TCL WHERE THE STRONGEST OUTFLOW IS EXPECTED TO MOVE THROUGH.
ALSO ADDED A CB GROUP IN FOR BHM AND EET DURING THE TEMPO GROUP AS
WELL. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE OUTFLOW BOUNDARY.
OTHERWISE...VFR CONDITIONS ARE EXPECTED TO BE PREVAILING DURING THE
OVERNIGHT PERIOD...AND MOST SHOWERS AND STORMS SHOULD DIMINISH.
EXPECT MORE OF THE SAME MONDAY AFTERNOON THAT WE OBSERVED
TODAY...WITH SCATTERED SHOWERS AND STORMS ACROSS THE STATE. WITH
SCATTERED CONVECTION EXPECTED...WENT WITH A CB GROUP INSTEAD OF VCTS
AT THIS TIME.

56/GOGGINS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  92  74  88  69 /  30  30  30  50  20
ANNISTON    74  93  74  88  73 /  20  30  20  50  20
BIRMINGHAM  76  96  76  90  74 /  20  30  20  50  20
TUSCALOOSA  75  96  75  93  75 /  20  30  20  50  20
CALERA      74  95  75  90  73 /  20  30  20  50  20
AUBURN      73  91  74  91  73 /  20  40  20  50  30
MONTGOMERY  75  96  76  94  75 /  20  40  20  50  30
TROY        74  93  74  93  75 /  20  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19/56
Hazardous weather outlook, Aug 7, 6:05 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT SUN AUG 7 2011

ALZ011>015-017>050-082315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
605 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AN OUTFLOW BOUNDARY MOVING SOUTHEASTWARD INTO NORTHWEST ALABAMA
THIS EVENING WILL TRIGGER STRONG TO SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS OF UP TO 60 MPH...FREQUENT DEADLY
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL THROUGH 9PM.
THE UNSTABLE AIR MASS IN PLACE WILL ALLOW FOR THE STORMS TO LAST
THROUGH THE EVENING...BUT GRADUALLY WEAKEN WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:33 PM CDTSpecial Weather StatementBMXMarion, Winston42 min
Aug 7, 8:14 PM CDTSpecial Weather StatementBMXFayette, Lamar, Walker46 min
Aug 7, 8:32 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Shelby, Walker43 min
Aug 7, 9:13 PM CDTSpecial Weather StatementBMXJefferson, Shelby47 min
Aug 7, 9:17 PM CDTSpecial Weather StatementBMXPickens, Tuscaloosa43 min
Aug 8, 4:33 AM CDTSpecial Weather StatementBMXLamar42 min
Aug 8, 5:20 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion40 min
Aug 8, 6:15 AM CDTAreal Flood AdvisoryBMXLamar2 hr
Aug 8, 6:18 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker42 min
Aug 8, 2:05 PM CDTSpecial Weather StatementBMXWinston40 min
Aug 8, 3:28 PM CDTSpecial Weather StatementBMXLamar, Marion62 min
Aug 8, 4:39 PM CDTSpecial Weather StatementBMXWalker, Winston51 min
Aug 8, 4:55 PM CDTSevere Thunderstorm WarningBMXWalker30 min
Aug 8, 5:18 PM CDTSpecial Weather StatementBMXJefferson42 min
Aug 8, 5:30 PM CDTSpecial Weather StatementBMXClay45 min
Aug 8, 6:04 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery116 min
Aug 8, 6:28 PM CDTSpecial Weather StatementBMXCoosa, Shelby, Talladega47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.